Back to Ask the Diabetes Team Ask the Diabetes Team

From Oklahoma, USA:

I'm a wrestling manager at my high school, and have a 15 year old boy with diabetes who often gets sick during practice and has to take glucose pills. I can tell he's really suffering. He also plays football, and there's no break in between these two sports. I'm afraid he's going to hurt himself. Is there anything more I can do for him when he has these episodes?


Based on your description, it appears that your student is experiencing hypoglycemia (low blood sugar) during exercise. As the body burns more glucose for fuel during exercise, blood sugar drops if there is no immediate ability to decrease circulating insulin. Low blood sugar during exercise can often be prevented by self-monitoring of blood sugar (testing before, during as needed, and after exercise) and treating with carbohydrate/protein snacks to raise blood sugar, with the goal of preventing the low in the first place. Encourage your student in this regard. This may also warrant a decrease in insulin dosage, or an increase in the total carbohydrate intake at the meal or snack prior to exercise. He should speak to his diabetes team regarding these adjustments.

During a low such as you have described, your student may need assistance in recognizing when he feels symptoms, to truly identify low blood sugar. Realize that during exercise, and particularly in competition, it can be quite difficult to discern the difference between low blood sugar and the effects of exercise (sweating, anxiety, etc.). If his blood sugar drops low enough, you may also need to assist him in identifying and eating the appropriate carbohydrate treatment. Most importantly, encourage him to follow through adjusting his diabetes management with his healthcare team. Sports participation with diabetes may take a little extra planning, but should not be such a struggle.

Lastly, every student athlete deserves to have a caring and supportive mentor such as yourself. Thank you on behalf of everyone living with diabetes.


Original posting 14 Dec 2000
Posted to Exercise and Sports and Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.